North Carolina, 2016Damaging Winds in North Carolina, June 24, 2016
June 24, 2016 · NWS RAH · 3 events in 3 counties and zones
Isolated severe storms developed in advance of an approaching shortwave trough digging into the southern Appalachians. Two storms went on to produce isolated wind damage, with one tree falling onto a home in Randolph County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms developed in advance of an approaching shortwave trough digging into the southern Appalachians. Two storms went on to produce isolated wind damage, with one tree falling onto a home in Randolph County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 24, 2:08 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 24, 2:08 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
308 PM EDT FRI JUN 24 2016
.SYNOPSIS...
A back door cold front will slowly sag south through the region
tonight and early Saturday. High pressure will build into the area
Saturday night through Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...
Northwest flow continues aloft with a modest shortwave crossing the
lower Great Lakes region, while at the surface a pair of frontal
zones draped across the region; one across central VA across
Virginia and a second, convectively influenced boundary that settled
south over southern NC in the wake of last evening's MCS activity.
The latter has been triggering scattered cells south of Fayetteville
and Clinton since late morning. The boundary, along with abundant
cloud cover across the north this morning has created modest temp
gradient, with temps around 90 near the SC border and much closer to
80 near the VA border. Slowly eroding CIHN has yielded weak to
moderate instability across the Piedmont, though convective
overturning on a fairly large scale last evening has removed the
steeper 7 C/KM mid-level lapse rates once present over NC, and
notably drier 925-850mb air in the wake of the convection has slowed
destablization. Observed 500mb winds were a bit weaker over the Ohio
Valley this morning at only 30-35kt (vs 50kt yesterday), so shear is
also slighter weaker today, with central NC still lying on the
southern periphery of the better 40kt 0-6km bulk shear. Without
better upper forcing and west-northwesterly flow, it's hard to see
much more than just widely scattered storms this evening, in cluster
across the south and some with more propensity for supercell
characteristics closer to the VA border.
Convection may linger into the late evening hours but should
move east and/or diminish by midnight. The cold front to our north
will begin to finally sink south as a weak are of low pressure
moves off the Tidewater region, with should lead to increasing
stratus late tonight and a few light showers near the northern
coastal plain by early Saturday morning. Low temperatures ahead of
the front (and only slightly cooler airmass behind it) will be in
the 70-73 range.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 305 PM Friday...
A backdoor cold front will settle SWD through central NC Sat, with
an associated chance of storms along it; showers immediately
behind it; and a higher probability of broken to overcast low
clouds in low level NE post-frontal flow. Temperatures will
consequently display a larger than average range, from around 80
over the NE Piedmont and NRN Coastal Plain, to near 90 degrees
amidst abundant early day, warm sector sunshine, along the SRN
tier.
Ridging at the surface and aloft will otherwise build across the
Middle Atlantic states through the weekend, with continued NE to E low
level flow likely to promote the re-development of late night-
early morning low clouds Sat and Sun nights, followed by partial
clearing through the midday to early afternoon hours Sun and Mon.
A strengthening low level warm and moist air advection regime,
downstream of a developing/amplifying trough and preceding height
falls centered over the Great Lakes, will result in a high to
likely probablity of showers and storms late Monday afternoon through
Monday night. Warmer/milder and more humid. Highs in the upper
80s to around 90 degrees. Lows around 70.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 240 PM Friday...
Models continue to show consensus on the deepening of an upper trof
into the midwest with its subsequent eastward progression pushing a
modest cold front across the area Tuesday. Will have chance PoPs on
Tuesday diminishing from the west as we head towards Tuesday night
with highs near 90.
True to summer form, the cold front slows as the upper trof lifts
out and westerly flow predominates. At this point it would appear
the front actually makes it southeast of the area Wednesday, which
would give us a basically dry day with small chances of convection
mainly in the south and east. For late week, southwest flow
strengthening ahead of a second upper trof digging into the Ohio
Valley will pull the surface frontal zone north and increase our
mainly diurnal convective chances Thursday and Friday.
The airmass over the state will be tempered by the initial frontal
passage on Tuesday, with seasonable highs Wednesday through Friday
mainly in the mid to upper 80s. Similarly, morning mins will be
uniformly in the mid to upper 60s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...
scattered storms are expected this afternoon with a pair of frontal
zones draped across VA and NC. Some of the storms may be strong
to severe and produce wind gusts over 40kt, in addition to sub-vfr
ceilings and vsbys. otherwise, VFR conditions will mostly prevail
well through the evening hours, before low clouds increase from
the northeast as a cold front slips south into the area. Sub-VFR
ceilings will be most likely after 09z and may last through midday
Saturday before some breaks begin to occur.
Long Term: Sub-VFR ceilings will be possible again Saturday night in
a continued northeasterly flow, and possibly again on Sunday night,
with VFR expected to prevail next week with scattered mostly
afternoon convection.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MLM
NEAR TERM...SMITH
SHORT TERM...MWS
LONG TERM...MLM
AVIATION...SMITH
Hazardous weather outlook, Jun 24, 2:47 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT FRI JUN 24 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-252000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
347 PM EDT FRI JUN 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO WIDELY SCATTERED STORMS THIS AFTERNOON MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE
GREATEST COVERAGE OF STORMS IS LIKELY TO BE ACROSS THE SOUTHERN
PIEDMONT AND SOUTHERN COASTAL PLAIN...AS WELL AS THE NORTHWEST
PIEDMONT...BETWEEN 4 PM AND 9 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 1:58 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT FRI JUN 24 2016
NCZ083>085-241945-
SCOTLAND NC-RICHMOND NC-ANSON NC-
258 PM EDT FRI JUN 24 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CENTRAL SCOTLAND... SOUTHEASTERN RICHMOND AND SOUTHEASTERN ANSON
COUNTIES UNTIL 345 PM EDT...
AT 256 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF ROCKINGHAM...MOVING EAST AT 15
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...HAMLET...DOBBINS HEIGHTS...GIBSON...DIGGS...
EAST ROCKINGHAM...LAUREL HILL AND SANDHILLS GAME LAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3480 7968 3481 7994 3495 7992 3497 7941
3483 7951 3474 7960
TIME...MOT...LOC 1856Z 276DEG 14KT 3486 7984
WSSSpecial weather statement, Jun 24, 5:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT FRI JUN 24 2016
NCZ039-242245-
RANDOLPH NC-
606 PM EDT FRI JUN 24 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF RANDOLPH COUNTY
UNTIL 645 PM EDT...
AT 604 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ASHEBORO...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGH POINT...ASHEBORO...RANDLEMAN...NORTH CAROLINA ZOO...SEAGROVE...
RAMSEUR...FRANKLINVILLE...ULAH AND COLERIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3579 8006 3588 7999 3572 7954 3562 7955
3551 7963 3551 7980 3569 8006
TIME...MOT...LOC 2204Z 304DEG 22KT 3577 7998
77Thunderstorm Wind, Randolph
- When
- June 24, 5:10 PM EST
- Where
- Randolph County, 3.73 mi NW of Jacksons Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.754, -80.051
One tree fell onto a mobile home on the 200 block of Misty Drive.
Thunderstorm Wind, Guilford
- When
- June 24, 7:44 PM EST
- Where
- Guilford County, 1.81 mi ENE of Osceola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.240, -79.590
Trees and power-lines were blown down.
Thunderstorm Wind, Moore
- When
- June 24, 8:00 PM EST
- Where
- Moore County, 1.83 mi ESE of Niagara
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.210, -79.340
Trees were blown down in the Southern Pines area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 24, 20161 death · 2 injured · 1 event
- Heat in Tennessee, June 24, 20161 death · 1 event
- Rip Current in New York, June 24, 20161 death · 1 event
- Heat in Missouri, June 24, 20161 death · 1 event
- Hail and Damaging Winds in Montana, June 24, 2016$1.1 million · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Dakota, June 24, 2016$100,000 · 1 in hail · 13 events
- Damaging Winds in Virginia, June 24, 2016$35,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, June 24, 2016$19,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 24, 2016$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Carolina, June 24, 201655 kt wind · 4 events
- Damaging Winds in Virginia, June 24, 201654 kt wind · 3 events
- Strong Wind in Montana, June 24, 2016$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643895, 643897, 643898.